Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

How is diarrhea due to infection and vitamin deficiency treated ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Hi, I'm 48 year old female. I weigh 123lb and am 5 foot 4 inch tall. I have psoriatic arthritis affecting my right ankle only. My specialist put me on methotrexate 5 years ago and has been upping the dose every time I see him, I should now be on 25mg (10 tablets) a week. I finally linked my feelings of depression, brain fog and lack of ability to concentrate and lack of appetite on methotrexate in XXXXXXX and, as I was still in pain anyway I decided to come off methotrexate, last dose 7 July, and try an anti-inflammatory diet instead. I have a business to run and need to be able to think, I just couldn't cope with the brain fog and need to sleep any longer. I started the anti-inflam diet at the beginning of XXXXXXX I have got increasingly better as the weeks pass, particularly after quitting methotrexate.

I started with XXXXXXX smoothies, lots of pineapple and bananas and spinach. Then I added more fruit and started eating a lot more steamed veg, I did this for 4 weeks and was fine, no problem with my bowel. I ate one raw beetroot one night and the next day had diarrhea, that was 12th July and haven't had a solid motion since. I've cut back on the fruit now and only eat gluten free muesli with berries in a morning and beef or chicken with lots of steamed carrots, cabbage, cauli and beans etc on an evening, I stopped taking sugar in coffee. I'm not ill, I feel better than I have for a long time, particularly head wise. I've never had bowel problems in the past but now I get stomach cramps before needing to go - perhaps two or three times a day (mornings are bad) and I seem to have to go not long after eating. There is no blood but what I'm passing is like mucousy, runny and I noticed this morning that there is a lot of undigested stuff in there - clearly carrots and cabbage! I feel I've caused myself a problem and I'm not sure what to do about it. I have no faith in my doctor or my specialist as they will not listen to me - they just want to keep upping the dose of my tablets. I feel this problem has been caused because I changed my diet radically suddenly but now I'm concerned because the food I'm eating and the supplements I'm taking aren't digesting before leaving my body. I have no temperature/fever, no other ill-effects at all, just the need to go a couple of times a day and it's always like fluffy lumpy water, sometimes some gas too. I haven't tried any other the counter medication for diarrhoea yet. Any suggestions? Thank you for your time.
Posted Thu, 3 May 2012 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Poorna Chandra K.S 8 hours later

Thanks for your query.

The diarrhoea in your case may be due to -
1) Infection - most likely as you had a raw beetroot
2) Vit B12/ Folic acid defeciency - Occurs due to the disease itself or secondary to methotrexate
3) Excess fibre in the diet causes the stool be soft but doesnot produce mucus

By the description it is either a protozoal infection or a persistent diarrhoea following an infection. Passage of some undigested fragments of raw vegetables and sheathed pulses are common and doesn't necessarily indicate GI disease. Hence get stool routine examinations on three consequtive days, take some vit B12/ folic acid supplements, probiotics and avoid milk and milk products for 2 weeks. Consult your GI after the test results for further help

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor